Elderly Insomnia: Are Sedatives Risky?

Researchers Compare the Risks and Benefits for Adults Over 60

From the WebMD Archives

Nov. 11, 2005 -- For elderly people who can't get a good night's sleep, the risks of taking some types of sedatives -- such as sleeping pills -- may outweigh the benefits.

A new review of studies on the use of certain types of sedatives for insomnia in the elderly shows that the risk of side effects -- such as dizziness, loss of balance, falls, and disorientation -- was significant enough to recommend looking into nondrug treatments for insomnia for people over age 60.

Insomnia is a common problem among the elderly. Between 5% and 33% of older adults in North America and the U.K. are prescribed benzodiazepine (such as Halcion) and benzodiazepine-like medications (such as Ambien), according to researchers.

Some Sleeping Pills May Be Too Risky

In their review of 24 studies conducted between 1966 and 2003, researchers compared the benefits and the risks of short-term treatment with sedatives in older people with insomnia. They looked at the use of over-the-counter medications such as antihistamines (like Benadryl) and prescription benzodiazepines and benzodiazepine-like medications for at least five nights in a row. Barbiturates were not included.

Their results showed that sleep quality improved and total sleep time increased by an average of 25 minutes among the more than 2,400 participants in the studies. But the risk of serious side effects was also significant.

For example:

  • Dizziness or loss of balance was reported in 13 of the studies. Seven of the 59 events reported in these studies were serious, including six falls and one car crash.
  • Daytime fatigue was nearly four times as common among people taking sleeping pills than among those taking a placebo.
  • In four studies impaired performance in the morning was also more common after taking sleeping pills than after taking placebo.
  • Other common side effects associated with sleeping pill use among the elderly included headaches, nightmares, and nausea.

Based on these results, researchers say older people are more than twice as likely to experience an adverse event as they are to gain a better quality of sleep from taking sedatives. But they say that is only a rough estimate and more research is needed on the risks vs. benefits for the elderly of taking sedatives.

WebMD Health News Reviewed by Louise Chang, MD on November 11, 2005

Sources

SOURCES: Glass, J. British Medical Journal, Nov. 11, 2005, online first edition. News release, British Medical Journal.
© 2005 WebMD, Inc. All rights reserved.